please help!!! lots of questions


Hi, my brother is type 1 and on the pump. He is 13 and has had diabetes for about three years now. Ever since he started the pump he has had high a1c, all above 9-10. He was put on actos and lisinopril not too long ago due to high Keytone levels I believe? They said possible kidney damage. Is this normal for a 13-year-old and is it indeed for prevention of kidney damage or would he have to have a prescription to be put on the meds?

Patty Bonsignore


Insulin pumps are just a different way to deliver insulin; they don’t cause the A1C to worsen. Most likely, something else has changed with your brother’s diabetes -- he is paying less attention to his carb counting, not taking his insulin at the right times or going through a growth spurt. My guess is that he was prescribed lisinopril, not because of ketones, but because protein was showing up in his urine. The test for protein in the urine is called a urine test for microalbumin or albumin/creatinin ratio. If this test result is over 30 two times in a row, it can indicate that the kidneys are getting a little irritated from the diabetes, and this is treated with an ACE inhibitor. It is unusual for someone his age to have kidney damage, but it can happen. If he does in fact have some problems with his kidneys, it may or may not be related to his diabetes. It will be very important for him to see a team that specializes in diabetes and kidney problems. This team would include a pediatric endocrinologist and a pediatric nephrologist.

March 30, 2012 at 7:14 pm